Thought of the Week: Lithium, One Month In

About a month ago, I wrote about being diagnosed with Bipolar Type I and the treatments I’m undergoing. Specifically, I wrote about adding lithium to my daily pill diet, and being both concerned and excited about this new treatment. I was afraid of the results, afraid of the side-effects; in particular, I was afraid of what it was going to do to me mentally. I was looking forward to the possibility of a more steady life, and afraid that I would become a zombie.

So now it’s a month later, and I’ve been on lithium long enough for the effects to settle in. The overall result? It’s really, really weird.

I haven’t noticed a wide array of different crazy side-effects, but there are a couple of things that are different that I can really only attribute to the lithium itself. The first, most obvious and noticeable effect is a significant tremor in my hands particularly, and in my body in general. Sometimes the tremors become quite violent, although they are mostly more subdued. For example, I spilled tea on myself and my mouse while writing this post because of a sudden shake. It’s even a little more difficult to type on the keyboard (thank goodness for autocorrect). I’ve also noticed a strange phenomena when I’m sleeping. Mrs. Satis has for a long time said that I shake or move uncontrollably when I sleep, but recently when I’m coming awake (that state between sleeping and waking) I begin to shudder throughout my entire body. It’s not painful, but is the most peculiar sensation I can describe. Every muscle in my body, it feels like, starts quivering rapidly, and this continues for several seconds before eventually fading away, leaving me feeling normal. I’ve started to become used to this, and I had something similar (but much milder) before starting the lithium, but it’s a little unsettling.

The second most obvious change is mental. Here, I can almost feel the lithium interfering with the chemical signaling in my brain. I have a constant fuzzy, numb sensation near the back of my head – right about where the cerebellum would be, I’d say – and emotionally I’m simply gone. I can still laugh in the presence of colleagues but I don’t actually find the joke very funny; I can still frown when Mrs. Satis is angry at me for forgetting to do something for the millionth time, but I don’t actually feel upset. I feel steady, certainly; almost like a see-saw that’s frozen in place.

There’s a good side to this. I don’t get nearly so angry, and I especially don’t get so depressed. This is a hard one to explain, actually, because I still feel a great lethargy, which was always one of the key characteristics of my depression. I still want to spend all day lying in bed, sleeping. (I got ten hours of sleep last night, yet I still felt compelled to have a nap all morning.) I can’t bring myself to do anything, never mind the important things that need doing every single day (like cleaning).

And there’s a down side, which is that I can’t react appropriately to anything. If little Satis is happy, I feel a little “meh”. If Mrs. Satis is angry I feel a little “meh”. It’s okay at work – reactions are governed by pre-scripted rules for social interaction, so as long as I respond the way work wants me to respond, I’m good – but at home it’s causing all sorts of problems. Which is ironic, because the whole point of lithium was to improve my quality of life.

It leaves me wondering what the point of any of this medication is. All I’ve done is traded a violent, abusive, depressed and lazy monster for a quiet, monotone, unfeeling lazy monster. And I have no idea which is better.

Do I want to go off lithium? I’m not sure. There’s the part of me that’s enjoying a bit of stability for once. There’s a part of me that hates the relationships this “new” me is forming with his loved ones. And there’s now a big part of me that just doesn’t give a f***.

Sigh. What would you do?

Featured image from http://discoverccs.org/.

Satis Logo with ©

Advertisements

6 thoughts on “Thought of the Week: Lithium, One Month In

  1. you shouldn’t be using lithium if u are trying to get pregnant for it is a category D drug absolutely contraindicated in pregnancy because of its teratogenic effects on CVS and nervous development. also in case of heart, kidney and thyroid malfunction diseases, it should be avoided altogether

    • Thanks for the advice – luckily my wife’s the only one who’d be worried about getting pregnant, and she’s not on lithium! I’ve done a little bit of research into the side-effects, and I’m definitely on the lookout for anything super-serious. I appreciate the concern!

    • I’m using both at the moment, and while it’s a series of ups and downs, for the most part it seems to be helping. The biggest issue at the moment is the utter lack of feelings and emotions, but the rages and anger issues are pretty much gone. I suppose there’s a trade-off to be had anywhere, really…

Tell me something!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s